West Virginia, 2002Flash Flooding in West Virginia, May 7, 2002
May 7, 2002 · NWS RLX · 7 events in 7 counties and zones
7 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $26,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at May 7, 9:58 AM EST, 32 minutes earlier.
Area forecast discussion, May 7, 9:58 AM EST, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
1058 AM EDT TUE MAY 7 2002
SW TO CONTINUE TO MOVE NE THIS AFTERNOON AND TAKE MUCH OF THE PRECIP
WITH IT. TRAILING LINE OF TSTMS WILL CONTINUE TO MOVE ACROSS THE
REGION THIS AFTERNOON. ONE CONCERN IS DEVELOPMENT OF TSTMS IN CNTL
KY ATTM. RIGHT NOW AIRMASS RATHER SOUPY AND THESE COULD PRODUCE
VERY HEAVY DOWNPOURS. WILL EXPAND CURRENT FFA TO EXTEND THE AREA
FOR THE SOUTHERN 2/3S OF THE HSA. TREND FOR SHWRS AND TSTMS TO
CONTINUE OVER THIS REGION THIS AFTERNOON. THE NEXT FEATURE TO MOVE
INTO THE AREA BY 12Z WED. TEMPS LOOK GOOD IN SHORT TERM.
EXTENDED...
CHANCE OF SHOWERS AND THUNDERSTORMS CONTINUES WEDNESDAY AS WARM
FRONT LIFTS NORTH. COLD FRONT THEN ARRIVES ON THURSDAY...PUSHING
THROUGH LATE IN THE DAY. ABUNDANT MOISTURE AND FOCUSING MECHANISMS
DURING THIS TIME PERIOD LEND TO POSSIBILITY FOR FLOODING PROBLEMS. A
HIGH PRESSURE SYSTEM THEN BUILDS IN FOR FRIDAY AND SATURDAY. ANOTHER
SYSTEM WILL BRING CHANCES OF MORE PRECIPITATION LATE IN THE WEEKEND
AND INTO THE BEGINNING OF THE WORK WEEK.
.RLX...
WV...FLOOD WATCH FOR TUESDAY AND TUESDAY NIGHT FOR ZONES
WVZ005>008...WVZ013>018...WVZ024>029...WVZ033>038...WVZ046>047.
VA...FLOOD WATCH FOR TUESDAY AND TUESDAY NIGHT FOR ZONES VAZ003>004.
KY...FLOOD WATCH FOR TUESDAY AND TUESDAY NIGHT FOR ZONES
KYZ101>103...KYZ105.
OH...FLOOD WATCH FOR TUESDAY AND TUESDAY NIGHT FOR ZONES OHZ083>087.
.END/JS/AR
In the hours before
Special weather statement, May 7, 8:00 AM EST, 2 hours 30 minutes before
OHZ066-067-075-076-083>086-WVZ007>011-016>020-028>032-039-040-071600-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
900 AM EDT TUE MAY 7 2002
...HEAVY RAINS MOVING ACROSS SOUTHEAST OHIO AND NORTHERN WEST
VIRGINIA...
AN EAST TO WEST BAND OF MODERATE TO HEAVY SHOWERS AND THUNDERSTORMS
WERE ACROSS THE AREA THIS MORNING. SOME OF THESE SHOWERS AND
THUNDERSTORMS WERE DROPPING UP TO AN INCH OF RAIN AN HOUR...WITH A FEW
SPOTS BETWEEN 1 AND 2 INCHES AN HOUR. THIS ACTIVITY WILL CONTINUE
ACROSS THE AREA FOR THE REMAINDER OF THE MORNING. STREAMS AND CREEKS
ARE ON THE RISE FROM THESE RAINS. EXPECT LOW LYING AREAS THAT ARE
PRONE TO PONDING OR NUISANCE FLOODING TO EXPERIENCE MINOR WATER
PROBLEMS FOR THE REMAINDER OF THE MORNING. PERSONS IN MEIGS COUNTY
OF OHIO AND NORTHERN ROANE COUNTY OF WEST VIRGINIA SHOULD BE
ESPECIALLY ALERT. A FLASH FLOOD WATCH CONTINUES THROUGH THE DAY FOR
JACKSON AND GALLIA COUNTIES IN OHIO AND FOR MASON COUNTY IN WEST
VIRIGINA.
STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Flash Flood, Roane
- When
- May 7, 10:30 AM EST to 11:30 AM EST
- Where
- Roane County, Billings
- Property damage
- $3,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.714, -81.348 (the zone’s center; the record gives no point)
Small streams flooded and closed roads. Water surrounded some homes near Spencer. Spencer reported 1.9 inches of rain.
Flash Flood, Calhoun
- When
- May 7, 10:30 AM EST to 11:30 AM EST
- Where
- Calhoun County, Mt Zion
- Property damage
- $3,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.845, -81.118 (the zone’s center; the record gives no point)
Small streams and runs flooded and closed roads. No dwellings were affected.
Flash Flood, Gilmer
- When
- May 7, 10:45 AM EST to 11:30 AM EST
- Where
- Gilmer County, Shock
- Property damage
- $2,000
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 38.924, -80.857 (the zone’s center; the record gives no point)
Steer Creek flooded roads.
Flash Flood, Pocahontas
- When
- May 7, 1:45 PM EST to 3:00 PM EST
- Where
- Pocahontas County, Bartow
- Property damage
- $1,000
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 38.332, -80.008 (the zone’s center; the record gives no point)
Water flowed across Route 28 from overflowing streams and runs. Bartow reported 2.3 inches of rain.
Flash Flood, Webster
- When
- May 7, 2:30 PM EST to 6:30 PM EST
- Where
- Webster County, Countywide
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.495, -80.422 (the zone’s center; the record gives no point)
Small streams flooded and closed roads. Hacker Valley had 2.4 inches of rain. Wester Springs measured 3.1 inches of rain. Campers were stranded along Williams River. Roads were closed by mudslides and debris.
Flash Flood, Kanawha
- When
- May 7, 5:45 PM EST to 7:00 PM EST
- Where
- Kanawha County, Sissonville
- Property damage
- $2,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.337, -81.528 (the zone’s center; the record gives no point)
Basement flooding was reported from overflowing small streams.
Flash Flood, Nicholas
- When
- May 7, 6:00 PM EST to 8:00 PM EST
- Where
- Nicholas County, Summersville
- Property damage
- $10,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.292, -80.799 (the zone’s center; the record gives no point)
Numerous road closures due to small stream flooding. Birch River measured 2.9 inches of rain. Earlier in the day, around 1430E, a 20 year old woman and her 1 year old child drowned, after their vehicle drove off the road and into the Birch River. The road was not flooded, but the river was swollen to well above normal levels.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Alaska, May 7 to 11, 20023 deaths · $1.0 million · 1 event
- Flooding in Missouri, May 7 to 9, 20022 deaths · $14 million · 34 events
- Tornadoes and Hail in Kansas, May 7, 20021 injured · $22 million · F3 · 65 events
- Flash Flooding in Missouri, May 7 to 9, 20021 death · 15 events
- Flash Flooding in Indiana, May 7, 2002$925,000 · 16 events
- Damaging Winds in Missouri, May 7, 2002$1.8 million · 76 kt wind · 2 events
- Tornadoes and Flash Flooding in Kansas, May 7 to 8, 2002F0 · 109 events
- High Wind in Idaho, May 7, 200213 injured · 3 events
- Flash Flood in Alaska, May 7, 2002$1.0 million · 1 event
- Damaging Winds in Missouri, May 7, 2002$110,000 · 55 kt wind · 12 events
- Flash Flooding and Flooding in Ohio, May 7, 2002$83,000 · 53 kt wind · 13 events
- Damaging Wind in Missouri, May 7, 2002$100,000 · 60 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5291057, 5291058, 5291059, 5291060, 5291061, 5291062, 5291063.